Pharmacy/constipation

Advertisement


Question
QUESTION: im 80 I take blood  thinners and I tale blood pressures  amplodipine  lorstan a  lebatolol a betta blocker my  comstipation is so bad yesterday I eat 10 prumed and mo bowel movemene in 24hoursmy   doctor gave me lactulose  take2 to 3teaspoons in am.is it  safefor  kidneys does it deplrte your electrolites.I guess I can take it with   gataraide  is it safe take every 2 weeks and will do any harm to my   body   any problens it cam cause long   I don't  think miralax  is safer

ANSWER: Dear Howard,
At this dose, lactulose is fine on the kidneys.  No need to worry at all.  Taking it every two weeks is also perfectly ok. At this frequency, there should be no concerns with accumulation. Some people require regular daily dosing as a maintanence.  So, every two weeks is not a problem.  Lactulose exerts its action locally within the lumen of the gastrointestinal tract.  It is, in actuality, very poorly absorbed from the gut, and is unlikely to have any significant systemic effects.  There really is no need for Gatorade unless you find that the lactulose results in excessive diarrhoea.  But it's a good idea to keep up your water intake.  My main concern in your case is whether this dose is sufficient.  In cases of constipation, the initial dose is 1545 mL daily in 1 or 2 doses. If 3 teaspoons is enough to get things moving for you, that's fine, otherwise you could potentially take a greater dose without any further risk to the kidneys.

How are your bowel movements normally?  If constipation is a new thing, your physician may wish to investigate the possible causes.  Punes are a great source of fbre, but they may also be high in sugar.  If you think you have issues with constipation every couple weeks, it may be worth considering a fibre supplement as a preventative measure.  Fybogel is very popular in Australia.  I'm not sure whether this brand is available in the US, but it essentially contains Psyllium or Ispaghula.  

All the best, Howard.  I hope this helps.  

---------- FOLLOW-UP ----------

QUESTION: I am 80i am extremely up-tight so my cardiolist gave  me paxil for anxiety.when I went to fill paxil my pharmist said paxil will bring bleeding problems with elliquis.think my cardioligst would know this.pharmist sais all ssri,react with blood thinners.im nowtaking klonopin.any good drugs for anxiety that will not interact with diabetes meds and blood thinners and high bblood pressure or should I stick with klonopin

Answer
Dear Howard,
This situation is not as straight forward as it sounds.  While it is true that the use of paroxetine and blood thinners may increase the risk of bleeding, it does not necessarily mean the two cannot be used together.  In fact, in my years of practice, I have seen this combination quite often.  If the physician believes that an SSRI is most clinically appropriate in your case and has reason to prefer it over other anti-anxiety medications, then it can certainly be used provided treatment proceeds with caution and the patient is adequately monitored for signs of bleeding.  This drug interaction is not an absolute contra-indication and can certainly be managed.  

I would be interested in knowing whether your pharmacist consulted with the cardiologist about this issue when he/she was presented with your script.  I would hope so.  I would never advise an alternate treatment without first discussing the matter with the physician.  I also hope that you did not start taking Klonopin without your doctor's knowledge.  Remember that Klonopin has side effects of its own, some of which can be quite problematic, particularly in the elderly.  

I think a discussion needs to take place with the cardiologist.  It need not come from the pharmacist at this point or even your referring physician.  It would be perfectly acceptable for you, yourself, to contact the cardiologist and express your concern.  While some interactions may be overlooked, it is quite possible that your cardiologist specifically wants you to take an SSRI and is happy to increase monitoring for bleeding.  It is wrong to make assumptions about what the cardiologist knows or does not know.  Obvious signs of bleeding include bleeding gums, frequent blood nose, cuts that don't heal.  Less obvious signs of bleeding include bruising, and passing dark tarry bowel motions.

As I've said, I have seen these combinations often in practice.  In fact, whenever possible, most physicians would much rather use an SSRI for anxiety than a benzodiazepine long-term.  When it comes to pharmaceuticals and interactions, it is not always black or white.  A noted interaction does not mean the two agents should never be used together.  Oftentimes, drug interactions can be managed.  Yes, there are interactions that are serious and should be avoided, but I do not believe that this is one of those cases.

All the very best, Howard.  Have a chat with the cardiologist.  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Gisella Campanelli

Expertise

I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.

Experience

I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

Education/Credentials
I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 About.com. All rights reserved.